Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Bounded earthquakes

Author: Dragomir Saric
Journal: Proc. Amer. Math. Soc. 136 (2008), 889-897
MSC (2000): Primary 30F60, 30F45, 32H02, 32G05; Secondary 30C62
Published electronically: November 23, 2007
MathSciNet review: 2361861
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a short proof of the fact that bounded earthquakes of the unit disk induce quasisymmetric maps of the unit circle. By a similar method, we show that symmetric maps are induced by bounded earthquakes with asymptotically trivial measures.

References [Enhancements On Off] (What's this?)

  • 1. L. V. Ahlfors, Lectures on Quasiconformal Mappings, D. Van Nostrand Company, Inc., Princeton, New Jersey, 1966. MR 0200442 (34:336)
  • 2. A. Douady and C. J. Earle, Conformally natural extension of homeomorphisms of the circle, Acta Math. 157 (1986), no. 1-2, 23-48. MR 857678 (87j:30041)
  • 3. D. B. A. Epstein and A. Marden, Convex hulls in hyperbolic space, a theorem of Sullivan and measured pleated surfaces, LMS Lecture Notes 111, pages 112-253. Cambridge University Press, 1987. MR 903852 (89c:52014)
  • 4. D. B. A. Epstein, A. Marden and V. Markovic, Quasiconformal homeomorphisms and the convex hull boundary, Ann. of Math. 159 (2004), no. 1, 305-336. MR 2052356 (2005d:30067)
  • 5. F. Gardiner and N. Lakic, Quasiconformal Teichmüller Theory, Mathematical Surveys and Monographs, Volume 76, A.M.S. 2000.
  • 6. F. Gardiner, J. Hu, and N. Lakic, Earthquake curves. In complex manifolds and hyperbolic geometry (Guanajuato, 2001), 141-195; and Contemp. Math., 311, Amer. Math. Soc., Providence, RI, 2002. MR 1940169 (2003i:37033)
  • 7. F. Gardiner and D. Sullivan, Symmetric and quasisymmetric structures on a closed curve, Amer. J. of Math. 114 (1992), no. 4, 683-736. MR 1175689 (95h:30020)
  • 8. J. Hu, Earthquake measure and cross-ratio distortion, In the tradition of Ahlfors and Bers, III, 285-308, Contemp. Math., 355, Amer. Math. Soc., Providence, RI, 2004. MR 2145070 (2006m:37056)
  • 9. R. Mañé, P. Sad and D. Sullivan, On the dynamics of rational maps, Ann. Sci. Ecole Norm. Sup. 16 (1983), 193-217. MR 732343 (85j:58089)
  • 10. D. Šaric, Real and complex earthquakes, Trans. Amer. Math. Soc. 358 (2006), no. 1, 233-249. MR 2171231 (2006i:30063)
  • 11. D. Sullivan, Bounds, quadratic differentials, and renormalization conjectures, Mathematics into the Twenty-first Century, Volume 2, Amer. Math. Soc., Providence, RI, 1992. MR 1184622 (93k:58194)
  • 12. W. Thurston, Earthquakes in two-dimensional hyperbolic geometry. In Low-dimensional Topology and Kleinian Groups, ed. by D. B. A. Epstein, Warwick and Durham, 1984; L. M. S. Lecture Note Series 112, Cambridge University Press, Cambridge, 1986, 91-112. MR 903860 (88m:57015)
  • 13. -, ``The geometry and topology of 3-manifolds'', Princeton University Lecture Notes, online at

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 30F60, 30F45, 32H02, 32G05, 30C62

Retrieve articles in all journals with MSC (2000): 30F60, 30F45, 32H02, 32G05, 30C62

Additional Information

Dragomir Saric
Affiliation: Institute for Mathematical Sciences, Stony Brook University, Stony Brook, New York 11794-3660
Address at time of publication: Department of Mathematics, Queens College of CUNY, 65-30 Kissena Blvd., Flushing, New York 11367

Keywords: Earthquakes, transverse bounded measures, asymptotically trivial measures
Received by editor(s): July 31, 2006
Published electronically: November 23, 2007
Communicated by: Juha M. Heinonen
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society